Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 148, NWS Springfield, MO

May 29, 2015Lawrence County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 29, 2015, 5:20 PM CDT for Lawrence County, Missouri. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2015, 5:20 PM CDT (22:20 UTC)
Expired
May 29, 2015, 6:00 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Lawrence County, MO

The radar

The Springfield radar (KSGF), 43 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 6:08 PM CDTTSTM WND GST 60Halltown, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WUUS53 KSGF 292220
SVRSGF
MOC109-292300-
/O.NEW.KSGF.SV.W.0148.150529T2220Z-150529T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
520 PM CDT FRI MAY 29 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 600 PM CDT

* AT 518 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM MILLER TO MOUNT VERNON TO VERONA...AND MOVING
  NORTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  CHESAPEAKE...FREISTATT...HALLTOWN...HOBERG...MILLER...MOUNT
  VERNON...STOTTS CITY AND VERONA.

INTERSTATE 44 BETWEEN MILE MARKERS 39 AND 58 WILL ALSO BE IMPACTED BY
SEVERE THUNDERSTORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHWEST MISSOURI.

LAT...LON 3704 9394 3704 9395 3715 9397 3720 9397
      3729 9387 3728 9361 3710 9361 3692 9381
      3693 9392
TIME...MOT...LOC 2220Z 225DEG 19KT 3719 9390 3706 9384
          3693 9383

HAIL...0.75IN
WIND...60MPH

$$

WISE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:58 PM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 29, 3:58 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
358 PM CDT Fri May 29 2015

.SHORT TERM...(This Evening through Saturday)
Issued at 329 PM CDT FRI MAY 29 2015

Low topped subtropical convection, some supercells, has developed
in moderate instability along the eastern edge (and points east)
of an area of rain and thunderstorms ahead of an advancing
shortwave over eastern OK. Rotation seems to be maximized
along/just north of a w-e oriented front that extends from the
three state OK/AR/MO border into south central MO near KUNO. 0-3km
helicity is fairly good 150-200 m2/s2 while low level 0-1km is
weaker, but the boundary is likely helping to augment lower level
rotation a bit. Storm rotation has been more prominent/persistent
in mid levels and less so closer to the sfc. Will maintain a close
met-watch on storms over southern MO.

Rainfall is the next concern. Efficient rainfall has occurred in
the high PWAT environment and lift will be aided by the shortwave
moving through the region early tonight. Rainfall of an inch or two
over the next 6-10 hours will be elevated the flood risk, especially
where locally heavy rain/cell training occurs.

The overall forecast trend is to move the heavier rain east of the
region more quickly and will taper off to rain/drizzle on Saturday
with cool temperatures.

.LONG TERM...(Saturday Night through Friday)
Issued at 329 PM CDT FRI MAY 29 2015

The shortwave moves east of the area with broad upper level
ridging moving into the Plains early next week, then through our
area by Wed-Thu. Trend has been to hold back western troughing a
bit with upper level ridging remaining over the central CONUS.
Looks like a dry period for much of next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1239 PM CDT FRI MAY 29 2015

The storm system in place over the Ozarks will move slowly if at
all east into tonight as at combination of ample moisture,
instability and an area of low pressure combines to bring
additional rounds of rainfall to the region. The depth of the
moisture will bring MVFR to IFR ceilings and visibilities to the
region through Saturday morning. Some terminals may potentially
see LIFR conditions for brief periods if heavy rain moves over
location.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH through Saturday evening FOR MOZ066-068>070-
     077>082-088>098-101>106.

KS...FLASH FLOOD WATCH through Saturday evening FOR KSZ073-097-101.

&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Hatch
Hazardous weather outlook, May 29, 2:39 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
239 PM CDT FRI MAY 29 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-301945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
239 PM CDT FRI MAY 29 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED TORNADO RISK.
  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

SCATTERED THUNDERSTORMS WILL GRADUALLY BECOME MORE NUMEROUS THIS
AFTERNOON AS ACTIVITY MOVES NORTH FROM OKLAHOMA AND ARKANSAS.
INITIALLY DISCREET CELLS NEAR A WARM FRONT HAVE SHOWN ROTATION
AND A BRIEF TORNADO OR DAMAGING WINDS IS POSSIBLE PARTICULARLY
OVER FAR SOUTHWEST MISSOURI. SMALL HAIL WILL ALSO BE POSSIBLE WITH
STRONGER STORMS.

AN APPROACHING COLD FRONT ALONG WITH AN UPPER LEVEL DISTURBANCE
WILL ALSO AID IN THE DEVELOPMENT OF HEAVY RAINFALL LATE THIS
AFTERNOON AND TONIGHT OVER A LARGE PORTION OF THE AREA. FLOODING
WILL BE POSSIBLE WHERE PROLONGED HEAVY RAINFALL RATES OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

RAIN AND THUNDERSTORMS WILL CONTINUE EARLY SATURDAY...BEFORE
ENDING FROM NORTHWEST TO SOUTHEAST.

THUNDERSTORM CHANCES WILL INCREASE AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OVER FAR SOUTHWEST
MISSOURI.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Local storm report, May 29, 3:46 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
346 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0337 PM     HAIL             5 WNW PINEVILLE         36.62N 94.47W
05/29/2015  E0.75 INCH       MCDONALD           MO   EMERGENCY MNGR

            PEA TO PENNEY SIZE HAIL BETWEEN PINEVILLE AND LANAGAN

&&

RABERDING
Special weather statement, May 29, 4:17 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 PM CDT FRI MAY 29 2015

MOZ093-094-102-292145-
BARRY MO-NEWTON MO-LAWRENCE MO-
417 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN NEWTON...NORTHWESTERN
BARRY AND SOUTHWESTERN LAWRENCE COUNTIES UNTIL 445 PM CDT...

AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STARK CITY...OR 12 MILES EAST OF NEOSHO...
MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50
MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE FAIRVIEW...MONETT...PIERCE CITY AND
WHEATON.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHWEST MISSOURI.

LAT...LON 3675 9416 3675 9430 3676 9431 3705 9407
      3705 9406 3688 9386 3675 9407 3675 9415
TIME...MOT...LOC 2117Z 232DEG 19KT 3685 9415

HATCH
Special weather statement, May 29, 4:27 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
427 PM CDT FRI MAY 29 2015

MOZ091-095-096-292200-
CHRISTIAN MO-DOUGLAS MO-WEBSTER MO-
427 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHRISTIAN...NORTHWESTERN
DOUGLAS AND SOUTHWESTERN WEBSTER COUNTIES UNTIL 500 PM CDT...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHADWICK...OR 9 MILES SOUTHEAST OF OZARK...
MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH
ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE DIGGINS...FORDLAND...ROGERSVILLE AND
SPARTA.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHWEST MISSOURI.

LAT...LON 3682 9323 3709 9311 3709 9306 3721 9306
      3722 9279 3681 9292
TIME...MOT...LOC 2128Z 214DEG 18KT 3696 9306

HATCH
Local storm report, May 29, 4:38 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
438 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     TSTM WND DMG     PINEVILLE               36.59N 94.38W
05/29/2015                   MCDONALD           MO   EMERGENCY MNGR

            LOTS OF TREE DAMAGE IN PINEVILLE.

&&

DSA
Special weather statement, May 29, 4:44 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
444 PM CDT FRI MAY 29 2015

MOZ094-102-292215-
BARRY MO-LAWRENCE MO-
444 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR LAWRENCE AND NORTHERN BARRY
COUNTIES UNTIL 515 PM CDT...

AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF
STOTTS CITY TO 6 MILES WEST OF WAYNE...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE AURORA...CASSVILLE...EXETER...MILLER...
MONETT...MOUNT VERNON...PIERCE CITY...PURDY...VERONA AND WHEATON.

INTERSTATE 44 BETWEEN MILE MARKERS 33 AND 54 WILL ALSO BE IMPACTED BY
THESE STORMS.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THESE STORMS...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHWEST MISSOURI.

LAT...LON 3722 9405 3728 9368 3672 9369 3654 9407
TIME...MOT...LOC 2145Z 222DEG 19KT 3707 9404 3663 9404

HATCH
Special weather statement, May 29, 4:57 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT FRI MAY 29 2015

MOZ092-292230-
WRIGHT MO-
457 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WRIGHT COUNTY UNTIL 530
PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MANSFIELD...OR 8 MILES NORTH OF AVA...MOVING
NORTHEAST AT 25 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE HARTVILLE AND MANSFIELD.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL... STRONG WINDS THAT CAN CREATE DANGEROUS FLYING PROJECTILES AND
DEBRIS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING. IF YOU ARE IN
THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY SHELTER
IMMEDIATELY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT FRIDAY EVENING FOR
SOUTHWEST MISSOURI.

LAT...LON 3730 9260 3726 9232 3710 9243 3706 9251
      3707 9269
TIME...MOT...LOC 2158Z 213DEG 21KT 3708 9259

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:13 PM CDTFlash Flood WarningSGFLaclede4 hr
May 29, 1:10 PM CDTSpecial Weather StatementSGFTaney35 min
May 29, 2:53 PM CDTSpecial Weather StatementSGFMcDonald37 min
May 29, 3:25 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton50 min
May 29, 3:49 PM CDTTornado WarningSGFMcDonald, Newton26 min
May 29, 4:06 PM CDTSevere Thunderstorm WarningSGFMcDonald39 min
May 29, 4:17 PM CDTSpecial Weather StatementSGFNewton28 min
May 29, 4:19 PM CDTSevere Thunderstorm WarningSGFDouglas, Wright41 min
May 29, 4:27 PM CDTSpecial Weather StatementSGFChristian33 min
May 29, 4:44 PM CDTFlash Flood WarningSGFMcDonald, Newton6 hr
May 29, 4:44 PM CDTSpecial Weather StatementSGFBarry, Lawrence31 min
May 29, 4:57 PM CDTSpecial Weather StatementSGFWright33 min
May 29, 5:05 PM CDTSevere Thunderstorm WarningSGFWright40 min
May 29, 5:09 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence36 min
May 29, 5:23 PM CDTSpecial Weather StatementSGFTexas37 min
May 29, 5:42 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence, Stone63 min
May 29, 5:44 PM CDTSpecial Weather StatementSGFWright31 min
May 29, 6:10 PM CDTSpecial Weather StatementSGFTexas35 min
May 29, 6:12 PM CDTSpecial Weather StatementSGFTexas33 min
May 29, 6:13 PM CDTTornado WarningSGFGreene19 min
May 29, 6:20 PM CDTSevere Thunderstorm WarningSGFTexas40 min
May 29, 6:44 PM CDTSpecial Weather StatementSGFWebster31 min
May 29, 6:51 PM CDTSevere Thunderstorm WarningSGFWebster, Wright24 min
May 29, 6:54 PM CDTSevere Thunderstorm WarningSGFShannon, Texas36 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.